Bones Home > Causes of Avascular Necrosis

When it comes to avascular necrosis, causes are categorized as either trauma-related or nontraumatic. The two most common nontraumatic causes are long-term use of steroid medicines and excessive alcohol use. While not "causes" of the condition per se, risk factors, such as pancreatitis and blood disorders, can increase a person's chance of developing this condition.

What Causes Avascular Necrosis?

There are several avascular necrosis causes, some of which are related to trauma (trauma-related avascular necrosis) and some of which are not related to trauma (nontraumatic avascular necrosis). Steroid medicines and alcohol use are the two most common causes of nontraumatic avascular necrosis.
 

Traumatic Causes

When a joint is injured, as in a fracture or dislocation, the blood vessels may be damaged. This can interfere with the blood circulation to the bone and lead to trauma-related avascular necrosis. Studies suggest that this type of avascular necrosis may develop in more than 20 percent of people who dislocate their hip joint.
 

Nontraumatic Causes

Corticosteroids, such as prednisone, are commonly used to treat diseases in which there is inflammation, such as:
 
  • Systemic lupus erythematosus (lupus or SLE)
  • Rheumatoid arthritis (RA)
  • Inflammatory bowel disease (IBD)
  • Vasculitis.
     
Studies suggest that long-term systemic (oral or intravenous) corticosteroid use is associated with 35 percent of all cases of nontraumatic avascular necrosis; however, limited (short-term) use of steroids does not seem to carry the same degree of risk. If you are concerned about unwanted effects of steroid use, discuss this with your healthcare provider.
 
Doctors aren't sure exactly why the use of corticosteroids sometimes causes avascular necrosis. They may interfere with the body's ability to break down fatty substances. These substances then build up in and clog the blood vessels, causing them to narrow. This reduces the amount of blood that gets to the bone.
 
Some studies suggest that corticosteroid-related avascular necrosis is more severe and more likely to affect both hips (when occurring in the hip) than avascular necrosis resulting from other causes.
 
Written by/reviewed by:
Last reviewed by: Arthur Schoenstadt, MD
Last updated/reviewed:
List of references (click here):
Other Articles in This eMedTV Presentation
Advertisement


Topics & Medications

Quicklinks

Related Channels

eMedTV Links
Copyright © 2006-2019 Clinaero, Inc.

eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.

This site complies with the HONcode standard for trustworthy health information:
verify here.